PMDA Blog‎ > ‎

Is Your Birth Control Worsening Your Mood Disorder?

posted Jun 2, 2014, 8:54 PM by AndrewandSarah Witzel   [ updated Jun 2, 2014, 8:54 PM ]
For those who are suffering from a postpartum mood disorder, the idea of another pregnancy before they are ready feels (understandably!) overwhelming. Hormonal contraception is routinely offered to postpartum women but the potential impact on mood must be considered.

Although not all women experience mood changes while using "the pill", research does indicate that its use is associated with depression, anxiety, and other  emotional changes. I suspect that women with a history of mood disorders may be especially susceptible to these side effects.


If you are using hormonal birth control and believe that it may be affecting your mood, contact your health care professional. For information on reliable, hormone free family planning, see Serena (Canada) or CCLI (USA).


References, links, and further reading:

http://www.ncbi.nlm.nih.gov/pubmed/24043434

http://www.ncbi.nlm.nih.gov/pubmed/15236788

http://www.ncbi.nlm.nih.gov/pubmed/24015872
http://www.ccli.org/
http://en.serena.ca/
Comments